Alert archive / South Dakota / High Wind Warnings in 2011

High Wind Warning 12, NWS Rapid City, SD

September 19, 20119 counties in South Dakota

NWS Rapid City, SD issued this high wind warning at Sep 19, 2011, 2:15 PM MDT for 9 counties in South Dakota. It took effect at Sep 19, 2011, 6:00 PM MDT. It was in force for 21 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 19, 2011, 2:15 PM MDT (20:15 UTC)
In effect from
Sep 19, 2011, 6:00 PM MDT
Expired
Sep 20, 2011, 2:38 PM MDT
In force
21 hr
Issued by
NWS Rapid City, SD

Counties Butte County, SD, Custer County, SD, Haakon County, SD, Harding County, SD, Lawrence County, SD, Meade County, SD, Pennington County, SD, Perkins County, SD, Ziebach County, SD

The radar

The Rapid City radar (KUDX), 59 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 8.3 hours before the alert went out and 288 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2011-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2011-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2000 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
211 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this high wind warning went out at Sep 19, 2:10 PM MDT, 5 minutes earlier.

Area forecast discussion, Sep 19, 2:10 PM MDT, 5 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
210 PM MDT MON SEP 19 2011

.DISCUSSION...19Z SURFACE ANALYSIS HAD LOW OVER SOUTHWEST SK WITH
COLD FRONT INTO SOUTH CENTRAL MT. GUSTY NORTHWEST WINDS ACCOMPANY
THE FRONT WITH MODEST SOUTHWEST GRADIENT ACROSS THE CWA. RATHER
STRONG LOOKING SHORTWAVE OVER WESTERN MT DRIVING THE COLD
FRONT...WITH SHRA/TSRA BREAKING OUT AHEAD OF IT. EFFECT OF THIS
SYSTEM MAIN CONCERN.

TONIGHT...SHORTWAVE RACES INTO ND AND CLOSES OFF BY 12Z TUESDAY.
COLD FRONT WILL BLAST THROUGH THE CWA TONIGHT...ENTERING THE CWA
IN THE NORTHWEST AROUND 00Z AND EXITING VIA NE BY 09Z. UP TO
250J/KG SBCAPE WILL BE AVAILABLE AHEAD OF THE COLD FRONT WHICH
WILL LEAD TO CHANCES FOR -TSRA ACROSS THE NORTHERN HALF OF THE CWA
THIS EVENING. ANY STORM COULD ENHANCE POST FRONTAL WINDS. WELL-
DEFINED 850-700MB FRONTOGENESIS NOTED ALONG FRONT. -SHRA POSSIBLE
OVERNIGHT AS MAIN 700-500MB QG- FORCING PASSES THROUGH.

BEHIND THE COLD FRONT EXPECT 5-7MB/3HR PRESSURE RISES ALONG WITH
50KT 900MB GEOSTROPHIC WINDS...NOT QUITE LINED UP WITH REAL WIND
BUT CLOSE. 850-700MB MEAN WIND FORECAST 35-50KTS WITH WELL-DEFINED
POST FRONTAL MIXING DUE TO STRONG COLD AIR ADVECTION. EXPECT TO
SEE A COUPLE HOUR PERIOD OF STRONG NORTHWEST WINDS JUST BEHIND THE
FRONTAL PASSAGE TONIGHT. THERE WILL BE SOMEWHAT OF A DECREASE
OVERNIGHT...BUT WILL STILL BE VERY WINDY.

TUESDAY...35-50KT LOWER TROPOSPHERIC WINDS EXPECTED IN THE MORNING
WITH STRONG LOW LEVEL SUBSIDENCE/QG-DIVERGENCE. FULL MIXING WILL
QUICKLY COMMENCE EARLY IN THE MORNING AND THUS ANOTHER BURST OF
STRONG NORTHWEST WINDS. WINDS WILL QUICKLY DECREASE LATE IN THE
DAY AS HIGH PRESSURE BUILDS INTO THE CWA. TEMPERATURES WILL BE 20F
LOWER THAN TODAY.

WILL ISSUE THE APPROPRIATE WIND HIGHLIGHTS WITH AFTERNOON PACKAGE.

WEDNESDAY...HIGH PRESSURE DOMINATES WITH PLEASANT FALL WEATHER.

EXTENDED...A MAJOR LONG WAVE TROUGH ANCHORED OVER THE EASTERN
PACIFIC WILL DOMINATE THE LONG WAVE PATTERN FOR THE FORESEEABLE
FUTURE. THE RESULTING UPPER LEVEL RIDGE OVER THE WESTERN U.S. MAY
HAVE A BREAK THROUGH TROUGH AROUND THE MIDDLE OF NEXT WEEK, BUT
NOTHING IS LIKELY TO DISTURB THE TRANQUIL LATE SUMMER WEATHER UNTIL
THEN. FROM THE MIDDLE OF THIS WEEK THROUGH EARLY NEXT WEEK DRY
CONDITIONS AND ABOVE AVERAGE TEMPERATURES WILL BE THE RULE.

&&

.AVIATION...VFR CONDITIONS WILL CONTINUE THROUGH THE FORECAST
PERIOD. A STRONG COLD FRONT IS FORECAST TO CROSS THE NORTHERN PLAINS
THIS EVENING AND OVERNIGHT...PRODUCING STRONG NORTHWESTERLY WINDS.
THE STRONGEST WINDS WILL BE OVER NORTHWESTERN SOUTH DAKOTA. SOME
RAIN SHOWERS AND ISOLATED THUNDERSTORMS WILL BE POSSIBLE OVERNIGHT
WITH BEST CHANCES OVER NORTHEAST WYOMING AND NORTHWEST SOUTH DAKOTA.
THE STRONG NORTHWEST WINDS WILL CONTINUE INTO TUESDAY AFTERNOON.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...WIND ADVISORY FROM MIDNIGHT MDT /1 AM CDT/ TONIGHT TO 3 PM MDT
     /4 PM CDT/ TUESDAY FOR BENNETT-JACKSON-MELLETTE-SHANNON-
     TODD-TRIPP.

     HIGH WIND WARNING FROM 6 PM THIS EVENING TO 3 PM MDT TUESDAY FOR
     BUTTE-HARDING-PERKINS.

     HIGH WIND WARNING FROM 8 PM THIS EVENING TO 3 PM MDT TUESDAY FOR
     CUSTER CO PLAINS-HERMOSA FOOT HILLS-NORTHERN FOOT HILLS-
     NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-RAPID CITY-
     SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS.

     HIGH WIND WARNING FROM 10 PM THIS EVENING TO 3 PM MDT TUESDAY
     FOR HAAKON-ZIEBACH.

WY...NONE.
&&

SHORT TERM...HELGESON
LONG TERM....CARPENTER
AVIATION...CARPENTER
Hazardous weather outlook, Sep 19, 2:11 PM MDT, 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
211 PM MDT MON SEP 19 2011

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-201300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
211 PM MDT (311 PM CDT) MON SEP 19 2011

...HIGH WIND WARNING TONIGHT THROUGH EARLY TUESDAY AFTERNOON FOR FAR
NORTHWESTERN SOUTH DAKOTA...
...HIGH WIND WARNING MID-EVENING THROUGH EARLY TUESDAY AFTERNOON
FOR THE REST OF NORTHWESTERN SOUTH DAKOTA...
...WIND ADVISORY MIDNIGHT THROUGH EARLY TUESDAY AFTERNOON FOR PARTS
OF SOUTHWEST THROUGH SOUTH CENTRAL SOUTH DAKOTA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THE GRASSLAND FIRE DANGER INDEX WILL BE IN THE VERY HIGH TO EXTREME
CATEGORY ACROSS MUCH OF WESTERN SOUTH DAKOTA THIS AFTERNOON.

ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS FAR NORTHEASTERN WYOMING
AND NORTHWESTERN SOUTH DAKOTA THIS EVENING AS A STRONG COLD FRONT
CROSSES THE AREA. ORGANIZED SEVERE THUNDERSTORMS ARE NOT EXPECTED...
BUT GUSTY WINDS ARE POSSIBLE WITH ANY STORMS THAT DEVELOP.

STRONG GUSTY NORTHWEST WINDS WILL OCCUR BEHIND THE COLD FRONT
TONIGHT WITH WINDS FROM 20 TO 45 MPH AND GUSTS FROM 40 TO 60 MPH
JUST BEHIND THE FRONT. WINDS WILL DECREASE SOMEWHAT LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

STRONG GUSTY NORTHWESTERLY WINDS WILL CONTINUE ACROSS MUCH OF THE
WESTERN AND SOUTH CENTRAL SOUTH DAKOTA PLAINS ON TUESDAY. NORTHWEST
WINDS FROM 20 TO 45 MPH WITH GUSTS TO 60 MPH ARE EXPECTED.
WINDS SHOULD BEGIN TO SLOWLY DECREASE IN THE AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 19, 3:30 AM MDTHigh Wind WatchUNRButte, Haakon, Harding, Meade, Pennington, Perkins and 1 more11 hr
Sep 19, 2:15 PM MDTWind AdvisoryUNRBennett, Custer, Jackson, Mellette, Oglala Lakota, Todd and 1 more24 hr

Nearby

High Wind Warnings in South Dakota, 2011Every high wind warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.